Alert archive / South Dakota / Flash Flood Warnings in 2015
Flash Flood Warning 9, NWS Aberdeen, SD
NWS Aberdeen, SD issued this flash flood warning at Aug 6, 2015, 3:21 AM CDT for Brown County, South Dakota. It was in force for 6 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 6, 2015, 3:21 AM CDT (08:21 UTC)
- Expired
- Aug 6, 2015, 9:15 AM CDT
- In force
- 6 hr
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Flood severity
- None
County Brown County, SD
The radar
The Aberdeen radar (KABR), 26 km from the middle of the area, began a volume at 08:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 6, 7:31 AM CDT | FLASH FLOOD | 3 N Columbia, SD | STREETS IN COLUMBIA STILL HAVE WATER RUNNING OVER THEM AT 730AM. JUST NORTH OF TOWN...DITCHES JUST ABOUT FILLED TO THE TOP. |
| Aug 6, 8:00 AM CDT | HEAVY RAIN 5.25 | Columbia, SD | |
| Aug 6, 8:00 AM CDT | HEAVY RAIN 6.5 | 4 Ne Columbia, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 250 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 8.4 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 91 J/kg
- Mixed-layer CIN
- -169 J/kg
- Mixed-layer LCL
- 1609 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 103 m²/s²
- 0-3 km storm-relative helicity
- 204 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
285
WGUS53 KABR 060821
FFWABR
SDC013-061415-
/O.NEW.KABR.FF.W.0009.150806T0821Z-150806T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
321 AM CDT THU AUG 6 2015
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL BROWN COUNTY IN NORTHEASTERN SOUTH DAKOTA...
* UNTIL 915 AM CDT THURSDAY
* AT 314 AM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS HAD
BEEN PRODUCING HEAVY RAIN ACROSS THE WARNED AREA. DOPPLER RADAR
ESTIMATED ONE AREA IN CENTRAL BROWN COUNTY NORTHEAST OF COLUMBIA
EXPERIENCED A RAINFALL RATE OF 2 TO 3 INCHES AN HOUR BETWEEN
MIDNIGHT AND 3 AM CDT. AT LEAST THREE INCHES OF RAIN HAVE ALREADY
FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
GROTON...COLUMBIA...WESTPORT...CLAREMONT...PUTNEY...BARNARD AND
SAND LAKE WILDLIFE REFUGE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.
TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 4573 9798 4543 9799 4552 9853 4576 9854
$$
DORN1 follow-up statement
282 WGUS73 KABR 061112 FFSABR FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 612 AM CDT THU AUG 6 2015 SDC013-061415- /O.CON.KABR.FF.W.0009.000000T0000Z-150806T1415Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BROWN SD- 612 AM CDT THU AUG 6 2015 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 AM CDT FOR CENTRAL BROWN COUNTY... AT 607 AM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING HEAVY RAIN WERE APPROACHING THE WARNED AREA FROM THE WEST. WESTPORT HAS ALREADY RECEIVED 4.85 INCHES OF RAIN FROM EARLIER THUNDERSTORMS. FLASH FLOODING IS OCCURRING OR WILL BEGIN SHORTLY. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... GROTON...COLUMBIA...WESTPORT...CLAREMONT...PUTNEY...BARNARD AND SAND LAKE WILDLIFE REFUGE. ADDITIONAL RAINFALL AMOUNTS OF 0.50 INCHES TO AS MUCH AS ANOTHER INCH OF RAINFALL ARE POSSIBLE IN THE WARNED AREA. PRECAUTIONARY/PREPAREDNESS ACTIONS... TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD DEATHS OCCUR IN VEHICLES. PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU CAN DO SO SAFELY. && LAT...LON 4573 9798 4543 9799 4552 9853 4576 9854 $$ DORN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this flash flood warning went out at Aug 6, 12:28 AM CDT, 2 hours 53 minutes earlier.
Area forecast discussion, Aug 6, 12:28 AM CDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 1228 AM CDT THU AUG 6 2015 .UPDATE... ISSUED AT 1226 AM CDT THU AUG 6 2015 SEE BELOW FOR AN UPDATED AVIATION FORECAST DISCUSSION. UPDATE ISSUED AT 915 PM CDT WED AUG 5 2015 AN AREA OF SHOWERS AND THUNDERSTORMS HAS DEVELOPED OVER THE NORTH CENTRAL PORTION OF THE CWA...WITH A LARGER AREA TRACKING ACROSS THE WESTERN PART OF THE STATE TOWARD THE WESTERN CWA. HAVE ADJUSTED POPS AND WEATHER ACCORDINGLY. NO OTHER CHANGES MADE TO THE FORECAST AT THIS TIME. && .SHORT TERM...(THIS EVENING THROUGH FRIDAY NIGHT) ISSUED AT 313 PM CDT WED AUG 5 2015 A DISTINCT WAVE OF ENERGY...VISIBLE ON WATER VAPOR SATELLITE...IS WORKING ITS WAY ACROSS THE DAKOTAS. THIS FEATURE PROVIDED ENOUGH LIFT TO SPARK ISOLATED SHOWERS AND THUNDERSTORMS ACROSS PARTS OF NORTH CENTRAL SOUTH DAKOTA. A COUPLE OF STORMS EVEN PRODUCED PEA SIZE HAIL AND BRIEF WIND GUSTS BEFORE THEY DISSIPATED. WEAK STORMS CONTINUE TO MOVE EAST...BUT ARE MOVING INTO A MORE STABLE ENVIRONMENT...AND SHOULD COMPLETELY DISSIPATE BY 00Z. ADDITIONAL UPPER LEVEL ENERGY COMBINED WITH A LOW LEVEL JET TONIGHT WILL LIKELY RESULT IN SHOWERS AND THUNDERSTORMS...MOVING FROM WEST TO EAST ACROSS THE DAKOTAS. JUST GENERAL THUNDER IS EXPECTED...AND CAM SOLUTIONS TIME THE STORMS TO BE NEAR THE MISSOURI RIVER BETWEEN 06Z-09Z AND THEN TRACK EAST ACROSS THE CWA THROUGH LATE MORNING. HOW MUCH LINGERING CLOUD COVER REMAINS OVER THE REGION THROUGH THE AFTERNOON WILL PLAY A LARGE PART IN THURSDAY AFTERNOONS SEVERE WEATHER POTENTIAL. BY THURSDAY AFTERNOON A CLOSED SURFACE LOW WILL BE POSITIONED OVER CENTRAL SOUTH DAKOTA...WITH STRONG MOISTURE ADVECTION EXPECTED AHEAD OF THE SYSTEM...ALLOWING DEWPOINTS TO REMAIN IN THE 60S. IF WE CLEAR OUT FROM THE MORNING CLOUD COVER...CAPE VALUES SHOULD RISE TO AROUND 1000 TO 2000 J/KG AND 0-6 KM SHEAR IS EXPECTED TO BE AROUND 30 KTS. HODOGRAPHS AROUND THE WATERTOWN AREA SHOW A NICE CURVE IN THE LOW TO MID LEVELS. PLUS PWATS WILL RISE TO AROUND 1.5 INCHES. SO...THE POTENTIAL FOR SEVERE STORMS...INCLUDING ALL THREATS /HAIL...WINDS...HEAVY RAIN...ISOLATED TORS/...CERTAINLY EXISTS... ESPECIALLY ACROSS NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA. WILL BE MORE CERTAIN ON TIMING AND LOCATION AS THE SYSTEM EVOLVES THURSDAY MORNING. A DRIER DAY IS EXPECTED FOR FRIDAY. MAX TEMPERATURES THROUGH THE SHORT TERM WILL REMAIN IN THE 80S. .LONG TERM...(SATURDAY THROUGH WEDNESDAY) ISSUED AT 313 PM CDT WED AUG 5 2015 MODELS STILL SUGGESTING THE WEEKEND WEATHER PATTERN WILL BE UNSETTLED AS A SFC LOW DRIFTS ACROSS THE REGION. DEPENDING ON WHERE THE LOW SETS UP...THERE COULD BE A WARM FRONTAL BOUNDARY DRAPED ACROSS THE AREA. SUPERBLEND POPS LOOK OK AT THIS POINT WHICH HIGHLIGHT CHANCES ALL ACROSS THE REGION BOTH SATURDAY AND SUNDAY. FAIRLY DECENT AGREEMENT AMONGST THE MODELS TO START OFF NEXT WEEK AS THEY ALL SHOW A SFC HIGH WITH VARYING STRENGTH OVER THE REGION. THIS SHOULD BRING MOSTLY DRY CONDITIONS OVER THE AREA MONDAY AND TUESDAY. TEMPS LOOK TO BE CLOSE TO NORMAL FOR THIS TIME OF YEAR WITH 850 MB TEMPS MOSTLY IN THE TEENS ABOVE ZERO CELSIUS. NOTHING TOO HOT OR TOO COOL SHOWING UP IN THE MODELS DURING THE EXTENDED PERIOD. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT) ISSUED AT 1226 AM CDT THU AUG 6 2015 SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS THE CWA TONIGHT AND INTO THE DAY THURSDAY. SOME OF THE STORMS MAY BE SEVERE...WITH MVFR CIGS AND VSBYS...AS WELL AS HAIL AND STRONG WINDS. THE PRECIPITATION SHOULD END ACROSS THE WESTERN CWA LATE THURSDAY AFTERNOON...BUT WILL CONTINUE ACROSS THE EAST THROUGH THE END OF THE TAF PERIOD. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...DORN SHORT TERM...SERR LONG TERM...TMT AVIATION...DORN
Hazardous weather outlook, Aug 5, 4:13 AM CDT, 23 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 413 AM CDT WED AUG 5 2015 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-060915- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 413 AM CDT WED AUG 5 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE TODAY ALONG THE NORTH DAKOTA...SOUTH DAKOTA BORDER. SEVERE STORMS ARE NOT EXPECTED. ADDITIONAL THUNDERSTORMS ARE POSSIBLE LATER TONIGHT FOR LOCATIONS ALONG AND WEST OF THE JAMES RIVER VALLEY. WHILE WIDESPREAD SEVERE STORMS ARE NOT EXPECTED...SOME THUNDERSTORMS COULD PRODUCE SMALL HAIL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SEVERE THUNDERSTORMS ARE POSSIBLE THURSDAY AFTERNOON...ESPECIALLY FOR LOCATIONS EAST OF THE JAMES RIVER VALLEY. HAIL...DAMAGING WINDS...AND EVEN TORNADOES ARE POSSIBLE. AT THIS TIME...THE FAR NORTHEAST PORTION OF SOUTH DAKOTA...OR THE SISSETON AREA WILL HAVE THE BEST TORNADO THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. SD
In the hours before
Special weather statement, Aug 5, 11:42 PM CDT, 3 hours 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 1142 PM CDT WED AUG 5 2015 SDZ006-060530- BROWN SD- 1142 PM CDT WED AUG 5 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BROWN COUNTY UNTIL 1230 AM CDT... AT 1142 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BARNARD...OR 15 MILES SOUTH OF ELLENDALE...MOVING EAST AT 30 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... HECLA...FREDERICK...HOUGHTON...BARNARD AND SAND LAKE WILDLIFE REFUGE. LAT...LON 4571 9861 4588 9859 4591 9805 4562 9804 TIME...MOT...LOC 0442Z 273DEG 25KT 4578 9849 PARKIN
Special weather statement, Aug 6, 12:31 AM CDT, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 1231 AM CDT THU AUG 6 2015 SDZ006-060630- BROWN SD- 1231 AM CDT THU AUG 6 2015 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BROWN COUNTY UNTIL 130 AM CDT... AT 1231 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER WESTPORT...OR 12 MILES NORTH OF ABERDEEN...MOVING EAST AT 15 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... COLUMBIA...WESTPORT...PUTNEY...HOUGHTON...BARNARD AND SAND LAKE WILDLIFE REFUGE. LAT...LON 4555 9853 4576 9855 4577 9808 4553 9806 TIME...MOT...LOC 0531Z 269DEG 15KT 4564 9844 PARKIN
Local storm report, Aug 6, 12:57 AM CDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1257 AM CDT THU AUG 06 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1247 AM HAIL 1 SSW COLUMBIA 45.60N 98.32W
08/06/2015 E1.00 INCH BROWN SD LAW ENFORCEMENT
&&
EVENT NUMBER ABR1500734
WFOABRLocal storm report, Aug 6, 1:03 AM CDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
103 AM CDT THU AUG 06 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0101 AM HAIL COLUMBIA 45.61N 98.31W
08/06/2015 E0.88 INCH BROWN SD EMERGENCY MNGR
&&
EVENT NUMBER ABR1500735
WFOABRLocal storm report, Aug 6, 1:31 AM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
131 AM CDT THU AUG 06 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0127 AM TSTM WND GST COLUMBIA 45.61N 98.31W
08/06/2015 E50 MPH BROWN SD EMERGENCY MNGR
ESTIMATED 45 TO 50 MPH WINDS...ALONG WITH DIME SIZE
HAIL.
&&
EVENT NUMBER ABR1500736
WFOABRSpecial weather statement, Aug 6, 2:28 AM CDT, 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 228 AM CDT THU AUG 6 2015 SDZ006-007-011-060830- BROWN SD-DAY SD-MARSHALL SD- 228 AM CDT THU AUG 6 2015 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BROWN...WESTERN DAY AND SOUTHWESTERN MARSHALL COUNTIES UNTIL 330 AM CDT... AT 227 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR GROTON...MOVING EAST AT 30 MPH. DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ABERDEEN...GROTON...BATH...BRISTOL...LANGFORD...COLUMBIA... PIERPONT...PUTNEY...ANDOVER...BUTLER...FORT SISSETON STATE PARK... OPITZ LAKE...CATTAIL LAKE AND ROY LAKE REC AREA. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4570 9744 4522 9758 4542 9842 4565 9829 TIME...MOT...LOC 0727Z 281DEG 26KT 4551 9809 DORN
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 11:42 PM CDT | Special Weather Statement | ABR | Brown | 48 min |
| Aug 6, 12:02 AM CDT | Severe Thunderstorm Warning | ABR | Brown | 26 min |
| Aug 6, 12:31 AM CDT | Special Weather Statement | ABR | Brown | 59 min |
| Aug 6, 12:51 AM CDT | Severe Thunderstorm Warning | ABR | Brown | 39 min |
| Aug 6, 1:30 AM CDT | Severe Thunderstorm Warning | ABR | Brown, Day, Marshall | 60 min |
| Aug 6, 2:28 AM CDT | Special Weather Statement | ABR | Day | 62 min |
| Aug 6, 9:26 AM CDT | Areal Flood Warning | ABR | Brown | 24 hr |
| Aug 6, 11:07 AM CDT | Flash Flood Watch | ABR | Brown, Day, Edmunds, McPherson, Marshall, Roberts | 7 hr |
| Aug 6, 2:49 PM CDT | Severe Thunderstorm Warning | ABR | Codington, Hamlin | 56 min |
| Aug 6, 3:16 PM CDT | Severe Thunderstorm Warning | ABR | Codington, Deuel, Hamlin | 43 min |
| Aug 6, 4:39 PM CDT | Special Weather Statement | ABR | Deuel | 21 min |
| Aug 6, 5:10 PM CDT | Areal Flood Warning | ABR | Deuel | 6 hr |
Nearby
Flash Flood Warnings in South Dakota, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.